Arizona, 2005

High Wind in Arizona, July 17, 2005

July 17, 2005 · NWS FGZ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 17, 3:00 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SUN JUL 17 2005

.SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE DESERT
SOUTHWEST FOR THE NEXT FEW DAYS WITH VERY WARM HIGH TEMPERATURES
CONTINUING. SUFFICIENT MOISTURE WILL REMAIN OVER ARIZONA TO PRODUCE
PARTLY CLOUDY SKIES AND A CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...CONVECTION STARTING ACROSS HIGHER TERRAIN THIS
AFTERNOON AND IS PROGRESSING IN A SOUTHERLY FASHION OFF THE HIGH
COUNTRY. WHERE CLOUDS ARE NOT SO NUMEROUS...TEMPERATURES HAVE ONCE
AGAIN SOARED TO NEAR RECORD OR EVEN PAST RECORD CONDITIONS. THIS IS
RESPONSE TO STRONG HIGH PRESSURE...HOWEVER THIS SITUATION WILL NOT
LAST FOR LONG.

LATEST VISIBLE LOOP SHOWS THE HIGH CENTER JUST OVER EXTREME
NORTHWEST ARIZONA AT THIS TIME...RESULTING IN WEAK NORTHWESTERLY FLOW.
GFS IS FORECASTING THIS RIDGE TO PROGRESS SLOWLY TO THE NORTHEAST
AND STAYING OVER NORTHERN ARIZONA UNTIL AT LEAST WEDNESDAY. THIS
TRANSLATES INTO A FEW MORE DAYS OF HOT TEMPERATURES ACROSS THE
NORTHLAND. IT LOOKS LIKE MONDAY WILL BE THE WARMEST DAY OF THE
BUNCH...EVEN THOUGH WE MAY SEE PARTLY CLOUDY SKIES AND AN ISOLATED
THUNDERSTORM ON THE HIGHER TERRAIN. BY LATE TUESDAY NIGHT/EARLY
WEDNESDAY A WEAK INVERTED TROUGH AND ASSOCIATED MOISTURE PUSHES
ACROSS SOUTHEASTERN ARIZONA WHICH WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO FIRE UP ACROSS THE WHITE MOUNTAINS. THE HIGHS
NORTHEASTWARD PROGRESSION TAKES IT TO THE FOUR CORNERS EARLY
THURSDAY MORNING. THIS WILL RESULT IN A MORE EASTERLY COMPONENT TYPE
FLOW TO BEGIN ACROSS THE REGION. GFS ADVERTISING DEEP MOISTURE
DURING THE LATTER PORTIONS OF THIS WEEK AND INTO THE
WEEKEND...COURTESY OF HURRICANE EMILY. DUE TO THIS WE HAVE BUMPED UP
POPS SOMEWHAT IN RESPONSE TO THIS SCENARIO. WILL HAVE TO WATCH THIS
SITUATION CAREFULLY EACH DAY AND WILL HAVE TO MAKE NECESSARY
ADJUSTMENTS. CK

.AVIATION...FOR 00Z PACKAGE...CONVECTION WILL CONTINUE GENERALLY
OVER THE HIGHER TERRAIN AREAS FROM FLAGSTAFF SOUTHWARD THROUGH THIS
EVENING. ONCE AGAIN...THE MAIN THREAT WILL BE WIND GUSTS NEAR 35
MPH...AND SMALL HAIL IN THE STRONGEST STORMS. AREAL COVERAGE WILL
CONTINUE TO BE IN THE 20-30 PERCENT RANGE. THIS AVIATION SECTION NOT
UPDATED FOR AMENDMENTS. BAK

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

STAUDENMAIER/BF
Hazardous weather outlook, Jul 17, 10:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 17 2005

AZZ004>018-037>040-180700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1000 AM MST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE HIGH BASED TODAY AND
WIDELY SCATTERED WITH AREAS OF ISOLATED MODERATE RAIN. SOME
THUNDERSTORMS MAY CONTAIN SMALL HAIL AND STRONG AND GUSTY WINDS
NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, White Mountains

When
July 17, 4:55 PM MST
Where
White Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

An observer in a fire lookout tower on Greens Peak reported a 76 MPH wind gust at 10,000 feet elevation.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468162.